Alert archive / Nevada / Flash Flood Warnings in 2023
Flash Flood Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2023, 1:16 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 1:16 PM PDT (20:16 UTC)
- Expired
- Aug 1, 2023, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Clark County, NV
The radar
The Las Vegas radar (KESX), 31 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WGUS55 KVEF 012016
FFWVEF
NVC003-012315-
/O.NEW.KVEF.FF.W.0030.230801T2016Z-230801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
116 PM PDT Tue Aug 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Central Clark County in southern Nevada...
* Until 415 PM PDT.
* At 116 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
2.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Clark County southeast of Jean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3559 11519 3566 11537 3581 11529 3580 11511
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW2 follow-up statements
792
WGUS75 KVEF 012128
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
228 PM PDT Tue Aug 1 2023
NVC003-012315-
/O.CON.KVEF.FF.W.0030.000000T0000Z-230801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
228 PM PDT Tue Aug 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT THIS
AFTERNOON FOR CENTRAL CLARK COUNTY...
At 228 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 3
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
mainly rural areas of Central Clark County southeast of Jean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3559 11519 3566 11537 3581 11529 3580 11511
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MW717 WGUS75 KVEF 012312 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 412 PM PDT Tue Aug 1 2023 NVC003-012322- /O.EXP.KVEF.FF.W.0030.000000T0000Z-230801T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Clark NV- 412 PM PDT Tue Aug 1 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT THIS AFTERNOON FOR CENTRAL CLARK COUNTY... Flood waters have receded. The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3559 11519 3566 11537 3581 11529 3580 11511 $$ MW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:10 AM PDT, 12 hours 6 minutes earlier.
Area forecast discussion, Aug 1, 1:10 AM PDT, 12 hours 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 110 AM PDT Tue Aug 1 2023 .SYNOPSIS...A compact upper disturbance will continue to provide enhanced lift within a high moisture environment for another round of thunderstorm development today. Thunderstorm activity will continue into Wednesday before dry weather and hot conditions return to the area Thursday through the weekend. && .SHORT TERM...Tonight through Thursday night. For the rest of tonight and Tuesday, convection in our area will be influenced by an upper trough which lifted northward out of Mexico on Monday. A combination of highly anomalous moisture, multiple embedded features within the trough, and generally light steering flow is leading to rain efficient storms producing roughly 1-2 inches of rain per hour. Additionally, a multitude of outflow boundaries from thunderstorms have produced gusty winds to around 40 mph in places. High temperatures yesterday were cooler across the board as advertised, falling to or below seasonal averages. Further cooling is expected today with high temperatures expected to be around 5 degrees cooler then Monday. Regarding expected convective activity today, scattered showers and thunderstorms are forecast generally east of a line extending from Barstow CA to Tonopah NV with more isolated type storms west of this line. Lincoln County is forecast to be the focus area for numerous showers/storms this afternoon but there is a high probability for storms developing in Clark, Mohave, and eastern San Bernardino counties including the Mojave National Preserve where the York wildfire is ongoing. Hires models forecast a number of strong outflow winds with storms today although the location of any individual storm and subsequent strength of the outflow winds will be more of a near-term mesoanalysis determination. Models begin to show signs of drying under a southwest flow aloft on Wednesday however it is primarily confined to the far southwest and western portions of the forecast area. Much of the rest of the region remains under the threat of experiencing more thunderstorm activity. The highest chances are over Lincoln County and northern Mohave County. Scattered storms are possible across much of southern Nevada, parts of southeast California, and Mohave County in northwest Arizona. Thunderstorm activity mostly ends overnight Wednesday into Thursday with only a few isolated storms lingering in northern Lincoln and northern Mohave counties Thursday afternoon as dry southwest to west flow aloft takes control. Temperatures claw their way back to 100 degrees in Las Vegas on Wednesday then climb closer to seasonal levels on Thursday. .LONG TERM...Friday into Next Week... The plume of Monsoonal moisture responsible for early week showers and storms will lift northeastward as high pressure becomes reestablished across the southwest U.S. This results in rather high confidence in a return to hot and dry conditions this weekend. All of the ensembles point to this solution, with the National Blend of Models depicting a return of highs some 5 to 10 degrees above seasonal normals. This would mean highs of 105 to 110 in the Vegas Valley, and naturally hotter in our more heat-prone areas such as Death Valley and the Colorado River Basin. Otherwise, rather benign weather conditions are on tap with virtually no chance of meaningful precipitation. && .AVIATION...For Harry Reid...Gusty northeast winds will continue at the terminal over the next few hours before falling into a light and variable pattern through the remainder of the early-morning hours. Mid-morning, winds will generally favor the east-northeast remaining below 8 kts. As the afternoon progresses, winds will become south- southeasterly between 10 and 15 kts. The exception to this will be in the event that thunderstorms form in the vicinity of the terminal, which could kick out gusts between 30 and 35 kts, with the best chances of occurrence between 20 and 02Z. Reduced surface and slant visibility can be expected through the TAF period due to smoke from the York Fire in the Mojave National Preserve. For the rest of southern Nevada, northwestern Arizona, and southeastern California...Another day of scattered showers and thunderstorms expected. With thunderstorm formation will come the risk of gusts between 30 and 35 kts at local terminals. Best chances of vicinity thunderstorms for the Las Vegas Valley TAF sites will be between 20 and 02Z; best chances for the Colorado River Valley TAF sites will be between 22 and 04Z; best chances for KDAG will be between 20 and 06Z. KBIH can expect VCSH between 23 and 08Z, though an isolated instance of a thunderstorm cannot be ruled out. Otherwise, the prevailing wind direction across the region will be south-southwest. Some reduction in surface and slant range visibility can be expected through the TAF period across Clark, northern Mohave and eastern San Bernardino counties due to smoke from the York Fire in the Mojave National Preserve. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Salmen LONG TERM...Austin AVIATION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:21 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 39 min |
| Jul 31, 10:27 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.